Flash Flood, Madison
- When
- August 27, 1:45 PM CST to 2:30 PM CST
- Where
- Madison County, Toney
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
several inches of water over several county roads.
1 flash flood, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 27, 10:00 AM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1100 AM CDT WED AUG 27 2003 .UPDATE... PATCHY A.M. FOG HAS GIVEN WAY TO PLENTY OF HAZE ACROSS THE HUN CWA. CU FIELD FILLING IN NICELY WITH THE LATE MORNING SUN...AND EXPECT THAT TO CONTINUE THRU THE AFTN HOURS. PREVIOUS UPDATE TOOK OUT THE MORNING WORDING AND MAINTAINS ISOLD SHRA/TSRA WITH A 20 POP. MORNING SHORTWAVE-INDUCED CONVECTION HAS BEEN INFLUENCED BY THE HUN FORCE FIELD...APPROPRIATELY WEAKENING AND DYING OFF OR MOVING ACROSS THE BORDER INTO TN. WITH SHORTWAVE IMPACT ONLY MINIMAL AT THIS POINT...SEE NO REASON TO RAISE POPS BEYOND THE 20 RIGHT NOW. ONLY FLY IN THE OINTMENT IS TEMPS. THINGS ALREADY PLENTY MUGGY...WITH TEMPS IN THE UPPER 80S AND DEWPTS IN THE MID 70S (UGH). THINK THE CU FIELD WILL LIMIT TEMPS A BIT...BUT CERTAINLY NOT ENOUGH TO JUSTIFY KEEPING MAXES NEAR 90. WILL UPDATE EVERYWHERE TO INCREASE MAX TEMPS AT LEAST INTO THE LOWER 90S...AND MAYBE MORE THAN THAT...BUT OTHERWISE WILL LEAVE FORECAST ALONE FOR NOW. .SUMMARY... UPDATE TO ZONES AND GRIDS FORTHCOMING...TO BUMP UP MAX TEMPS FIRST PD. .HUN...NONE. BCC/27
ALZ001>010-016-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 130 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS NORTH ALABAMA THIS AFTERNOON. DUE TO WEAK WINDS THROUGHOUT THE ATMOSPHERE...ANY THUNDERSTORMS THAT FORM WILL BE SLOW MOVERS. WHILE PROLONGED PERIODS OF HEAVY RAIN ARE POSSIBLE...WIDESPREAD FLASH FLOODING IS NOT EXPECTED. FREQUENT CLOUD TO GROUND LIGHTNING...ALONG WITH WIND GUSTS TO 35 MPH AND SMALL HAIL...ARE ALSO POTENTIAL THREATS FROM THUNDERSTORMS THIS AFTERNOON. HOWEVER...IT SHOULD BE NOTED THAT MANY AREAS WILL RECEIVE NO RAINFALL AT ALL. AREAS THAT DO NOT EXPERIENCE RAIN WILL SEE ANOTHER PARTLY SUNNY AND HOT AFTERNOON. TEMPERATURES REACHING INTO THE LOWER 90S... COUPLED WITH TYPICAL SUMMERTIME HUMIDITY...WILL PUSH HEAT INDICES TO NEAR 100 DEGREES. ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A RETURN OF LOW-LEVEL MOISTURE IS EXPECTED OVER NORTHERN ALABAMA FOR THE LATER HALF OF THE WEEK. INCREASED ATMOSPHERIC INSTABILITY DUE TO DAYTIME HEATING...WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP. THE MID AFTERNOON TO EARLY EVENING HOURS IS THE MOST LIKELY TIME FOR THUNDERSTORM FORMATION. RAIN CHANCES WILL INCREASE OVER THE LABOR DAY WEEKEND...AS A COLD FRONT APPROACHES THE REGION FROM THE MIDWEST. A TROPICAL SYSTEM OVER THE WESTERN CARIBBEAN WILL BE MOVING NORTHWEST THROUGH THE WEEKEND. IF THIS SYSTEM WAS TO DEVELOP...THIS COULD INCREASE THE CHANCES OF RAIN ACROSS THE SOUTHEASTERN STATES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED. BCC
ALZ001-002-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 113 PM CDT WED AUG 27 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING... AS OF 1 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR CHEROKEE... TO NEAR KILLEN...TO NEAR LEXINGTON. THESE STORMS WERE MOVING EASTWARD AT AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY RECEIVED RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN COLBERT COUNTY. LOCATIONS SUCH AS TUSCUMBIA...MUSCLE SHOALS...AND LEIGHTON...MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A VERY SHORT TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY FILLING DRAINAGE DITCHES AND CREEKS. IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES. 27
ALZ001-002-004-005-272000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 206 PM CDT WED AUG 27 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING... AS OF 2 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR RUSSELLVILLE...TO NEAR ELKMONT. THESE STORMS WERE MOVING EASTWARD AT AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY RECEIVED RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN COLBERT COUNTY....EASTERN LAUDERDALE COUNTIES...AND WESTERN LIMESTONE COUNTY. LOCATIONS SUCH AS...ELKMONT...MOUNT ROZELL...AND ROGERSVILLE MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A VERY SHORT TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY FILLING DRAINAGE DITCHES AND CREEKS. IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES. KTW
ALZ006-009-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 219 PM CDT WED AUG 27 2003 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS... AS OF 2:15 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST NORTHEAST OF HUNTSVILLE TO NEW MARKET. THESE STORMS WERE MOVING EASTWARD AT AROUND 10 MPH. LOCATIONS SUCH AS...CHASE... MERIDIANVILLE...AND NEW MARKET WILL BE AFFECTED THROUGH 3 PM. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF BETWEEN 35 AND 40 MPH. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES. KTW
The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
several inches of water over several county roads.
golf ball size hail reported.
several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330477, 5330478, 5330476.